Get Nauseous After Taking Vitamins? 6 Tips to Make Them Easier to Stomach

Do’s and don’ts for supplementing without a stomach ache

Woman taking vitamins with orange juice in morning

You’re diligent about taking your multivitamin every morning (hello, calcium and vitamin D!), but sometimes you just feel … blah afterward.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

If this sounds familiar, there are a few possible reasons why this could be happening.

Vitamins and nausea

The most obvious mistake you might be making – and probably the easiest to fix – is taking them first thing in the morning before you’ve eaten.

“Taking vitamins on an empty stomach can frequently upset the GI tract,” says gastroenterologist Christine Lee, MD. “Many people experience stomach pains, nausea and even diarrhea.”

Vitamins and supplements can also aggravate gastroesophageal reflux disease, peptic ulcers, gastritis, irritable bowel syndrome and other digestive conditions, Dr. Lee says. People with these conditions might be even more likely to have upset stomach, diarrhea, reflux or nausea from taking vitamins – especially ones that contain calcium, vitamin C or iron, which are more likely than others to irritate the stomach lining.

Advertising Policy

Rarely, vitamins and supplements can affect the way certain medications are absorbed or metabolized in the body. Make sure to discuss any vitamins you’re taking with your healthcare provider.

Tips to skip the stomach ache

DO take vitamins with food. If you have a hard time eating first thing in the morning, try taking your vitamins in the evening, with dinner, instead. “Taking them with food enhances the body’s ability to absorb the vitamins and decreases your risk of experiencing nausea and upset stomach,” Dr. Lee says.

DON’T take them before exercising. “It’ll just slosh around in your stomach and induce gastric acid production,” Dr. Lee points out. That could make heartburn or reflux even worse.

DO try easy-to-digest formats. Tablets tend to be harder to digest due to the binding agent used to hold them together, Dr. Lee explains. Dissolvable, chewable, powder or gummy vitamins tend to be easier to digest.

Advertising Policy

DO reduce your dose size. Taking a smaller dose of a vitamin daily is always better than taking a large dose once a week or month, Dr. Lee says. If you take several vitamins each day, try taking half with breakfast and half with dinner.

DO eat a diet rich in vitamins. Dr. Lee advises getting as much of your vitamins naturally through food as possible. Sardines, dairy products and leafy greens are great sources of calcium, for example. Shellfish, legumes, red meat and pumpkin seeds have ample amounts of iron. These real food sources are always preferred over taking a supplement.

DON’T overdo it. You likely get a lot of vitamins and minerals from food — don’t forget to factor that into your daily intake. Taking too much of some vitamins can make you feel sick, so you don’t want to overdo it with supplements.

Advertising Policy
Advertising Policy